×

zbMATH — the first resource for mathematics

Moments, cumulants, and polygenic dynamics. (English) Zbl 0760.92014
The paper describes the evolution of polygenic traits subject to selection and mutation by a deterministic continuous-time model with a continuum of possible alleles. It assumes random mating, no sex differences, additive gene action, linkage equilibrium and Hardy-Weinberg proportions. Using a Taylor series expansion of phenotypic fitness, the binomial theorem and generating functions explicit expressions for the marginal fitness values of alleles are derived. Differential equations for the change of cumulants of the allelic frequency distribution at a particular locus and for the cumulants of the distributions of genotypic and phenotypic values are given. The results are illustrated by two concrete examples considering linear increasing fitness and quadratically deviating fitness.
The conceptual idea behind the present paper is the use of cumulants instead of moments to describe the dynamics of polygenic systems. The most important advantage of cumulants compared with moments is that, under the assumption of global linkage equilibrium, the dynamics of genotypic and phenotypic values follow immediately from the dynamics of allele frequencies simply by summing over all loci. For simple fitness functions, the structure of the cumulant equations is simpler than that of the corresponding moment equations even for the allele-frequency dynamics. However, the dependence of the rate of change of the \(n\)-th cumulant from cumulants up to order \(n+K\) (where \(K\) is the highest term of the Taylor series) and the dependence of the exact phenotypic dynamics from genetic details cannot be removed through the use of cumulants. Nevertheless the present derivation shows that cumulants are a much more convenient tool for investigating polygenic traits.

MSC:
92D15 Problems related to evolution
92D10 Genetics and epigenetics
45K05 Integro-partial differential equations
PDF BibTeX Cite
Full Text: DOI
References:
[1] Barton, N. H., Turelli, M.: Adaptive landscapes, genetic distance and the evolution of quantitative characters. Genet. Res. 49, 157-173 (1987)
[2] Barton, N. H., Turelli, M.: Natural and sexual selection on many loci. Genetics 127, 229-255 (1991)
[3] Bürger, R.: Linkage and the maintenance of heritable variation by mutation-selection balance. Genetics 121, 175-184 (1989)
[4] Bürger, R.: Unbounded one-parameter semigroups, Frechet spaces and applications. In: Clément, P., Mitidieri, E., de Pagter, B.eds: Semigroup Theory and Evolution Equations, pp. 77-91. New York: Marcel Dekker 1991 · Zbl 0744.47031
[5] Crow, J. F., Kimura, M.: The Theory of Genetic Loads. Proc. of the XIth Int. Congr. Genetics 2, 495-505 (1964)
[6] Ewens, W. J., Thompson, G.: Properties of equilibria in multilocus genetic systems. Genetics 87, 807-819 (1977)
[7] Frank, S. A., Slatkin, M.: The distribution of allelic effects under mutation and selection. Genet. Res. 55, 111-117 (1990)
[8] Gröbner, W., Hofreiter, N.: Integraltafel, 5. Auflage. Wien New York: Springer (1975)
[9] Hastings, A.: Linkage disequilibrium and genetic variances under mutation-selection balance. Genetics 121, 857-860 (1989)
[10] Keightley, P. D., Hill, W. G.: Quantitative genetic variation maintained by mutation-stabilizing selection balance in finite populations. Genet. Res. 52, 33-43 (1988)]
[11] Kendall, M. G., Stuart, A.: The Advanced Theory of Statistics. London: Charles Griffin & Company (1958) · Zbl 0416.62001
[12] Kimura, M.: A stochastic model concerning the maintenance of genetic variability in quantitative characters. Proc. Natl. Acad. Sci. USA 54, 731-736 (1965) · Zbl 0137.14404
[13] Lande, R.: The maintenance of genetic variability by mutation in a polygenic character with linked loci. Genet. Res. 26, 221-235 (1975)
[14] Lande, R.: The response to selection on major and minor mutations affecting a metrical trait. Heredity 50, 47-65 (1983)
[15] Lederman, W. (ed.): Handbook of Applicable Mathematics, vol. II: Probability. Chichester: Wiley (1980)
[16] Nagylaki, T.: Selection in One- and Two-Locus Systems. Berlin Heidelberg New York: Springer (1977) · Zbl 0354.92019
[17] Nagylaki, T.: Introduction to Theoretical Population Genetics. Berlin Heidelberg New York: Springer (in press) · Zbl 0839.92011
[18] Shahshahani, S.: A new mathematical framework for the study of linkage and selection. Mem. Am. Math. Soc. 17, number 211 (1979) · Zbl 0473.92008
[19] Turelli, M., Barton, N. H.: Dynamics of polygenic characters under selection. Theor. Popul. Biol. 38, 1-57 (1990) · Zbl 0736.92014
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.